Vol. 8, No. 1, 2015

Download this article
Download this article For screen
For printing
Recent Issues

Volume 11, 1 issue

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
Cover Page
Editorial Board
Editors’ Addresses
Editors’ Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Subscriptions
Editorial Login
Author Index
Coming Soon
Contacts
 
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
An elementary approach to characterizing Sheffer A-type 0 orthogonal polynomial sequences

Daniel J. Galiffa and Tanya N. Riston

Vol. 8 (2015), No. 1, 39–61
Abstract

In 1939, Sheffer published “Some properties of polynomial sets of type zero”, which has been regarded as an indispensable paper in the theory of orthogonal polynomials. Therein, Sheffer basically proved that every polynomial sequence can be classified as belonging to exactly one type. In addition to various interesting and important relations, Sheffer’s most influential results pertained to completely characterizing all of the polynomial sequences of the most basic type, called A-type 0, and subsequently establishing which of these sets were also orthogonal. However, Sheffer’s elegant analysis relied heavily on several characterization theorems. In this work, we show all of the Sheffer A-type 0 orthogonal polynomial sequences can be characterized by using only the generating function that defines this class and a monic three-term recurrence relation.

Keywords
A-type 0, generating functions, orthogonal polynomials, recurrence relations, Sheffer sequences
Mathematical Subject Classification 2010
Primary: 33C45
Milestones
Received: 20 August 2012
Revised: 7 May 2013
Accepted: 27 December 2013
Published: 10 December 2014

Communicated by Zuhair Nashed
Authors
Daniel J. Galiffa
Department of Mathematics
Penn State Erie, The Behrend College
Erie, PA 16563
United States
Tanya N. Riston
Department of Mathematics
Penn State Erie, The Behrend College
Erie, PA 16563
United States